Illinois, 2008

Hail in Illinois, March 27, 2008

March 27, 2008 · NWS PAH · 2 events in 2 counties and zones

An isolated severe thunderstorm produced dime to nickel size hail. The severe storm crossed the Mississippi River just south of Cape Girardeau and weakened as it moved east across Pulaski County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated severe thunderstorm produced dime to nickel size hail. The severe storm crossed the Mississippi River just south of Cape Girardeau and weakened as it moved east across Pulaski County. The storm occurred along a cold front as it moved east across the Mississippi River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 27, 2:20 PM CST, 8 hours 13 minutes earlier.

Area forecast discussion, Mar 27, 2:20 PM CST, 8 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
320 PM CDT THU MAR 27 2008

.DISCUSSION...
MAIN CONCERN CONTINUES TO BE CHANCES OF CONVECTION AND QPF FOR THE
NEXT 7 DAYS.

THE 12Z MODELS HAVE ACCURATELY INDICATED A STRONG CAP DEVELOPING
OVER THE ENTIRE AREA THIS AFTERNOON...EFFECTIVELY SQUASHING ALL
CONVECTION.  WITH STRONG LOW-LEVEL MOIST ADVECTION PATTERN...COULD
SEE SOME PATCHY LIGHT DRIZZLE...BUT MOST OF THE AREA WILL BE DRY
THROUGH AT LEAST MID-EVENING.

THE 12Z NAM AND GFS ARE IN DECENT AGREEMENT IN FRONTAL
TIMING...MOVING IT WELL INTO THE AREA BY 06Z AND THROUGH ALL BUT
KHOP AREA BY 12Z. SHOULD SEE A NICE BAND OF CONVECTION ALONG AND
IMMEDIATELY BEHIND THE FRONT...SO WILL HAVE CATEGORICALS THROUGHOUT
THE AREA TONIGHT...WITH AN EMPHASIS IN THE NORTH AND WEST THIS
EVENING...AND OVER MOST OF THE AREA OVERNIGHT.

THE BIGGEST QUESTION IN THE NEAR TERM...IS HOW QUICKLY WILL IT DRY
OUT FRIDAY...AND THEN HOW FAST WILL THE PRECIPITATION RETURN...AS
THE 850MB FLOW TURNS BACK TO THE SOUTH OR SOUTHEAST. THE 12Z
ECMWF...JUST IN...CONTINUES TO BE THE LAGGARD WITH RESPECT TO ENDING
PRECIPITATION FRIDAY...WHILE THE NAM AND GFS EACH INDICATE LITTLE
PRECIPITATION FRIDAY. KEPT CHANCE POPS FOR FRIDAY WITH THE HIGHEST
IN THE SOUTHEAST.

SHOULD SEE SOME DRYING FRIDAY AFTERNOON...AND EVENING...BEFORE THE
NAM AND SREF BEGIN BRINGING ELEVATED CONVECTION BACK ACROSS MAINLY
THE SOUTHWEST PORTIONS OF THE AREA BY 12Z SATURDAY. LOW POPS FOR THE
SOUTH SHOULD HANDLE THIS WELL. ALL MODELS BRING ANTOHER SWATH OF
CONVECTION OVER MOST OF THE AREA ON SATURDAY. HAVE GOOD CHANCE POPS
IN FOR MOST OF THE AREA...BUT MAY NEED HIGHER POPS EVENTUALLY. ALL
MODELS PRODUCE QPF OVER THE AREA...BUT THIS CONSENSUS IS NEW...AND
WOULD LIKE TO SEE MORE RUN TO RUN CONSISTENCY BEFORE GOING WITH
LIKELY POPS.

MAY SEE A BREAK ON SATURDAY NIGHT...BUT LEFT LOW POPS IN JUST TO BE
SAFE. THE 12Z ECMWF SEEMS TO BE THE WETTEST FOR SATURDAY NIGHT...BUT
THE NAM AND GFS ARE RELATIVELY DRY. BONAFIDE WET PERIOD WILL BEGIN
SUNDAY...AS THE 850MB WINDS CRANK UP TO 50 KTS OVER THE AREA...WITH
STRONG WARM ADVECTION AND ELEVATED INSTABILITY. WENT WITH LIKELY
POPS OVER ALL BUT THE SOUTHERN PENNYRILE.

THE 12Z ECMWF HAS NOW JOINED THE GFS IN PULLING MOST OF THE
PRECIPITATION AND THE FRONT WELL NORTH OF THE AREA SUNDAY NIGHT AND
MONDAY...BEFORE SWEEPING THE FRONT AND WIDESPREAD CONVECTION THROUGH
THE AREA MONDAY NIGHT. 00Z ECMWF WAS STILL MUCH WETTER...AND MORE
IN-LINE WITH PREVIOUS FORECAST...SO THIS FORECAST STILL HAS LIKELY
POPS OVER MUCH OF THE AREA FROM SUNDAY NIGHT THROUGH MONDAY NIGHT.
THE NEW ECMWF/GFS CONSENSUS CERTAINLY IS MORE APPETIZING FROM A
HEAVY RAINFALL/FLOODING STANDPOINT. WILL UPDATE THE ESF TO GIVE
LATEST THINKING.

HAVE TUESDAY NIGHT AND WEDNESDAY DRY...BEFORE NEXT SYSTEM MOVES INTO
THE AREA WITH YET MORE PRECIPITATION WEDNESDAY NIGHT AND THURSDAY.

&&

.AVIATION...
EXPECT TO STAY MAINLY MVFR WITH SOME VFR THIS AFTN EITHER DUE TO
VSBY OR CIGS AND SOMETIMES BOTH. ALSO EXPECT THE BEST CHC OF TSRA
BETWEEN 6Z AND 12Z FRI. OTHERWISE SOME PATCHY DRIZZLE WITH ISOLATED
THUNDER THIS AFTN AND EVENING. DO NOT EXPECT MUCH IN THE WAY OF IFR
AT THIS TIME. BUT WILL BE CLOSE.
&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

DRS/KH
Hazardous weather outlook, Mar 27, 6:06 PM CST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
706 PM CDT THU MAR 27 2008

ILZ076>078-081>083-085>094-INZ081-082-085>088-KYZ001>022-
MOZ110>112-114-281000-
WAYNE IL-EDWARDS-WABASH-FRANKLIN-HAMILTON-WHITE-WILLIAMSON-SALINE-
GALLATIN-UNION IL-JOHNSON-POPE-HARDIN-ALEXANDER-PULASKI-MASSAC-
GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-FULTON-HICKMAN-
CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-
CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-
HENDERSON-DAVIESS-MCLEAN-MUHLENBERG-TODD-STODDARD-SCOTT-
MISSISSIPPI-NEW MADRID-
706 PM CDT THU MAR 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP AS A COLD FRONT MOVES SOUTH ACROSS THE
REGION TONIGHT. A FEW STRONG THUNDERSTORMS CAPABLE OF SMALL HAIL AND
GUSTY WINDS WILL BE POSSIBLE. ISOLATED SEVERE THUNDERSTORM
ACTIVITY CANNOT BE RULED OUT...ESPECIALLY CLOSER TO THE
MISSISSIPPI RIVER. LOCALLY HEAVY RAIN WILL ALSO BE A THREAT.

FLOODING WILL CONTINUE ON AREA RIVERS. REFER TO THE LATEST FLOOD
WARNINGS AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A LINGERING CHANCE OF THUNDERSTORMS IS FORECAST ACROSS MAINLY
WESTERN KENTUCKY FRIDAY. AFTER A BRIEF LULL LATE FRIDAY AND FRIDAY
EVENING...GOOD CHANCES OF SHOWERS AND THUNDERSTORMS RETURN TO THE
FORECAST SATURDAY THROUGH MONDAY NIGHT. LOCALLY HEAVY RAIN IS
LIKELY DURING THIS EVENT. REFER TO OUR HYDROLOGIC OUTLOOK PRODUCT
FOR MORE DETAILED HEAVY RAIN AND FLOOD INFORMATION. ISOLATED
SEVERE THUNDERSTORMS ARE A POSSIBILITY...BUT THE PRIMARY HAZARD
APPEARS TO BE HEAVY RAIN.

FLOODING WILL CONTINUE ON AREA RIVERS. REFER TO THE LATEST FLOOD
WARNINGS AND STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE FORECAST CLOSELY AND BE PREPARED FOR
ACTIVATION IF IT BECOME NECESSARY AT ANY TIME THROUGH MONDAY
NIGHT. IN ADDITION...SPOTTERS SHOULD PASS ALONG ANY REPORTS OF
HEAVY RAINFALL OR FLOODING THROUGH MONDAY NIGHT.

ILZ075-080-084-MOZ076-086-087-100-107>109-281000-
JEFFERSON-PERRY IL-JACKSON-PERRY MO-BOLLINGER-CAPE GIRARDEAU-
WAYNE MO-CARTER-RIPLEY-BUTLER-
706 PM CDT THU MAR 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS AND SOUTHEAST MISSOURI.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORM WATCH 139 IS IN EFFECT UNTIL 100 AM. SEVERE
THUNDERSTORMS ARE POSSIBLE AS A COLD FRONT APPROACHES. REFER TO
THE WATCH FOR MORE DETAILED INFORMATION.

FLOODING WILL CONTINUE ON AREA RIVERS. REFER TO THE LATEST FLOOD
WARNINGS AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A LINGERING CHANCE OF THUNDERSTORMS IS FORECAST ACROSS MAINLY
WESTERN KENTUCKY FRIDAY. AFTER A BRIEF LULL LATE FRIDAY AND FRIDAY
EVENING...GOOD CHANCES OF SHOWERS AND THUNDERSTORMS RETURN TO THE
FORECAST SATURDAY THROUGH MONDAY NIGHT. LOCALLY HEAVY RAIN IS
LIKELY DURING THIS EVENT. REFER TO OUR HYDROLOGIC OUTLOOK PRODUCT
FOR MORE DETAILED HEAVY RAIN AND FLOOD INFORMATION. ISOLATED
SEVERE THUNDERSTORMS ARE A POSSIBILITY...BUT THE PRIMARY HAZARD
APPEARS TO BE HEAVY RAIN.

FLOODING WILL CONTINUE ON AREA RIVERS. REFER TO THE LATEST FLOOD
WARNINGS AND STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY ANY SEVERE WEATHER OR FLOODING
REPORTS.

In the hours before

Local storm report, Mar 27, 10:00 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1100 PM CDT THU MAR 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 PM     HAIL             1 S JACKSON             37.37N 89.65W
03/27/2008  M0.88 INCH       CAPE GIRARDEAU     MO   EMERGENCY MNGR

&&

SMITH
Local storm report, Mar 27, 10:06 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1106 PM CDT THU MAR 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     HAIL             DELTA                   37.20N 89.74W
03/27/2008  M1.00 INCH       CAPE GIRARDEAU     MO   EMERGENCY MNGR

&&

SMITTY
Local storm report, Mar 27, 10:09 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1109 PM CDT THU MAR 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 PM     HAIL             DELTA                   37.20N 89.74W
03/27/2008  M0.75 INCH       CAPE GIRARDEAU     MO   EMERGENCY MNGR

            40 MPH WINDS AND HEAVY RAIN AS WELL.

&&

SMITH
Local storm report, Mar 27, 10:12 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1112 PM CDT THU MAR 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 PM     TSTM WND GST     CAPE GIRARDEAU          37.31N 89.55W
03/27/2008  M79 MPH          CAPE GIRARDEAU     MO   ASOS

            AT CAPE GIRARDEAU MUNICIPAL AIRPORT AUTOMATED WEATHER
            SENSOR.

&&

SMITH
Local storm report, Mar 27, 10:19 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1119 PM CDT THU MAR 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 PM     HAIL             SCOTT CITY              37.22N 89.53W
03/27/2008  M1.00 INCH       SCOTT              MO   TRAINED SPOTTER

            HAIL COVERING THE GROUND.

&&

SMITH
Local storm report, Mar 27, 10:20 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
1120 PM CDT THU MAR 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 PM     HAIL             SCOTT CITY              37.22N 89.53W
03/27/2008  M1.00 INCH       SCOTT              MO   TRAINED SPOTTER

            HAIL COVERING THE GROUND.

&&

SMITH

The radar

The Paducah radar (KPAH), 48 km away, was scanning. The volume nearest the first event began at 04:31 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Alexander

When
March 27, 10:33 PM CST
Where
Alexander County, 0.69 mi N of Tamms to 2.01 mi ENE of Miller City
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.240, -89.270

Hail, Pulaski

When
March 27, 10:53 PM CST
Where
Pulaski County, Olmsted
Measured
0.75 in hail
Reported by
Unknown
Coordinates
37.180, -89.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81846, 81855.